Montana, 2008

Hail and Damaging Winds in Montana, August 10 to 11, 2008

August 10 to 11, 2008 · NWS GGW · 17 events in 6 counties and zones

Very moist conditions developed over the eastern third of Montana this afternoon supporting strong instability ahead of a cold front and surface trough of low pressure. Several storms were very slow moving resulting in beneficial rainfall for areas experiencing moderate drought.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Very moist conditions developed over the eastern third of Montana this afternoon supporting strong instability ahead of a cold front and surface trough of low pressure. Several storms were very slow moving resulting in beneficial rainfall for areas experiencing moderate drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 10, 8:35 AM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 8:35 AM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
935 AM MDT SUN AUG 10 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
ONLY UPDATE WAS TO TAILOR MORNING WINDS SOME WHILE BUMPING UP
AFTERNOON CLOUD COVER AHEAD OF AN IMPULSE EXITING NORTHWEST
WYOMING. DESPITE RATHER MARGINAL BULK SHEAR...THE MODIFIED 12Z GGW
SOUNDING REMAINS IMPRESSIVE CONSIDERING THE LACK OF LOW LEVEL
CAPPING...DEPTH OF POSITIVE ENERGY AND PRECIPITABLE WATER VALUES.
SURFACE TROF IS ALREADY BISECTING THE CWA FROM JUST WEST OF OPHEIM
SOUTHEAST TO TERRY WITH THE MAIN SURFACE LOW WELL TO THE NORTH-
NORTHWEST. BEST INSTABILITY SHOULD RESIDE OVER THE EASTERN ZONES
THIS AFTERNOON ALONG/AHEAD OF THE TROF WITH LESSER VALUES FARTHER
WEST AHEAD OF THE COLD FRONT TONIGHT. WOULD EXPECT SOME ACTIVITY TO
FIRE THIS AFTERNOON AHEAD OF THE IMPULSE IN WYOMING...BUT BEST
COVERAGE OF STORMS AND DECENT RAINS SHOULD STILL BE OVERNIGHT AS
THE STRONGER UPPER SUPPORT ARRIVES. MCZ

PREVIOUS SHORT TERM DISCUSSION...
IT APPEARS THAT THE SMALL ROUND OF SEVERE THUNDERSTORMS LAST
EVENING WAS JUST A PRIMER FOR TODAY AND TONIGHT. PRE-FRONTAL
SURFACE TROF STILL LOITERING ACROSS EASTERN INTO CENTRAL MONTANA
WITH THE COLD FRONT FARTHER WEST BACK IN THE VICINITY OF CUT BANK.
CLOSED AND WOUND UP UPPER LOW SPINNING OVER SOUTHERN BRITISH
COLUMBIA. THUS SOUTHWEST FLOW ALOFT ACROSS THE AREA ONCE AGAIN
TODAY WITH A BIT MORE UPPER SUPPORT EXPECTED LATER TODAY AND THIS
EVENING AS THE LOW DRAWS A BIT CLOSER AND STRONGER ENERGY EJECTS
OUR WAY FROM IT. LAPSE RATES STEEPEN THIS AFTERNOON AND ATMOSPHERE
DESTABILIZES CONSIDERABLY. LOW-LEVEL THETA-E RIDGE EXPECTED
DIRECTLY OVER THE CWA LATER THIS AFTERNOON WITH SURFACE- BASED
CAPES OF 1600-2200 J/KG. THUS ONCE STORMS GET GOING THERE IS NO
REASON NOT TO EXPECT A DECENT ROUND OF SEVERE WEATHER. WITH FEED
OF SOUTHWEST MONSOONAL MOISTURE EXPECTED TO CONTINUE TODAY PRIOR
TO THE FRONTAL PASSAGE TONIGHT...SOME STORMS ARE LIKELY TO PRODUCE
SOME HEAVY RAIN ALONG WITH THE POSSIBILITY OF LARGE HAIL AND VERY
STRONG WIND. THIS MORNING SOME LINGERING CONVECTION COULD BE HAD
ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA BEFORE THE
MAIN EVENT THIS AFTERNOON AND EVENING. TEMPERATURES AGAIN ON THE
WARM AND HUMID SIDE TODAY WITH READINGS PEAKING AROUND 90 AND
DEWPOINTS RANGING FROM MID 50 TO LOWER 60S. COLD FRONT MOVES THRU
TONIGHT AND BRINGS SOME LIFT OF ITS OWN TO KEEP SHOWERS AND STORMS
GOING. ALTHO BEST TIME PERIOD FOR SEVERE WILL BE LATER THIS
AFTERNOON AND EVENING...SEVERE STORMS CANNOT BE DISCOUNTED FOR
TONIGHT FROM AROUND GLASGOW EAST...ALTHO SUSPECT THE OVERNIGHT
WILL FEATURE SOME DECENT RAIN TOTALS. UPPER LOW MOVES INTO ALBERTA
MONDAY AND THE ASSOCIATED TROF SWINGS THRU THE AREA AND HELPS KICK
OFF SOME SHOWERS AND STORMS...ALTHO THE MOISTURE CONTENT OF THE
ATMOSPHERE WILL HAVE GONE DOWN SIGNIFICANTLY AS DRIER AIR MOVES IN
BEHIND THE FRONT TONIGHT. TEMPERATURES MONDAY SOME 10 DEGREES OR
SO COOLER THAN SUNDAY WITH MOST READINGS PEAKING AROUND 80. THE
UPPER LOW THEN CONTINUES MERRILY EAST MONDAY NIGHT AND TUESDAY AND
IS EXPECTED TO BE ABOUT OVER THE CENTRAL SASKATCHEWAN/MANITOBA
BORDER BY LATE TUESDAY AFTERNOON. MONDAY NIGHT WILL BE MUCH COOLER
AND DRIER THAN THE WARM NIGHT EXPECTED TONIGHT...WITH LOWS MONDAY
NIGHT SOME 10-15 DEGREES COOLER. DRIER AIR COMING IN FROM THE WEST
ON THE HEELS OF THE WEST TO NORTHWEST FLOW AROUND THE LOW AS IT
PASSES TO OUR NORTH WILL MAKE FOR A DRY MONDAY NIGHT AND TUESDAY.
TEMPERATURES TUESDAY A FEW DEGREES WARMER THAN MONDAY BUT STILL
BELOW NORMAL FOR THIS TIME OF YEAR WITH THE UPPER LOW POISED TO
OUR NORTH KEEPING UPPER HEIGHTS/THICKNESS VALUES SUPPRESSED AND
WARMER AIR AT BAY TO OUR SOUTHWEST.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
UPPER LOW OVER BRITISH COLUMBIA...THAT IS CURRENTLY DRIVING THE
SOUTHWEST FLOW...WILL MOVE OUT OVER THE PRAIRIE PROVINCES TO BEGIN
THE EXTENDED PERIOD. GFS AND GEM PLACE THE LOW IN CENTRAL
SASKATCHEWAN TUESDAY NIGHT BUT THE 12Z ECMWF PLACES THE LOW IN
NORTH DAKOTA. THEREFORE NOT A LOT OF CONFIDENCE INITIALLY ON
PLACEMENT OF LOW...BASED ON ECMWF. HOWEVER 00Z ECMWF BECAME
SIMILAR TO THE GFS AND GEM SOLUTIONS. THEREFORE FORECAST WILL BE
BASED ON A BLEND OF GFS...GEM AND ECMWF. WILL KEEP TUESDAY NIGHT
AND WEDNESDAY POP GRIDS BELOW SLIGHT CHANCE. THE LOW WILL INDUCE A
SHORTWAVE ACROSS THE ZONES WEDNESDAY NIGHT/THURSDAY BEFORE A VERY
AMPLIFIED UPPER RIDGE BUILDS UP OVER THE WEST. THIS FAST MOVING
SHORTWAVE COULD INITIATE A FEW STORMS AND IS THE BEST CHANCE FOR
SHOWERS. SO WILL TWEAK POP GRIDS SLIGHTLY TO MENTION SLIGHT
CHANCE. THE REMAINDER OF THE EXTENDED PERIOD UNDER A NORTHERLY TO
NORTHWESTERLY FLOW WITH THE RIDGE TO THE WEST. THIS WILL MODERATE
MAXIMUM TEMPERATURES AND MAINTAIN SMALL CHANCES FOR CONVECTION.
THERE IS NOT MUCH REASON TO MAKE MANY CHANGES TO THE EXTENDED
PERIOD FOR NOW WHILE MODELS CONTINUE TO SETTLE. SCT

&&

.AVIATION...
EASTERLY WINDS BETWEEN 10 AND 15 KTS WILL BE MAINTAINED ACROSS
THE TAF SITES AHEAD OF A SURFACE TROUGH THAT ENTERS THE REGION
THIS AFTERNOON PROMOTING MORE THUNDERSTORMS...SOME OF WHICH
COULD BE SEVERE. COLD FRONT TRAVELS EAST OVER THE AREA TONIGHT
INCREASING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. WIND BEHIND
THE FRONT WILL SHIFT TO THE NORTHWEST AT 10-20 KT. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 10, 2:44 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
344 AM MDT SUN AUG 10 2008

MTZ016>027-059>062-110945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
344 AM MDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OR EARLY EVENING AND
PERSIST THROUGH MUCH OF THE NIGHT. SOME OF THESE STORMS ARE LIKELY
TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WIND.
SOME STORMS WILL ALSO PROVIDE LOCALLY HEAVY RAINFALL. SINCE THE
STORMS ARE NOT EXPECTED TO BE FAST-MOVING...THERE IS FLASH-FLOOD
POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 11:42 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1242 PM MDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             32 WNW TERRY            46.97N 105.94W
08/09/2008  E1.00 INCH       PRAIRIE            MT   TRAINED SPOTTER

&&

BB
Local storm report, Aug 10, 11:42 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME OF REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1242 PM MDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             32 WNW TERRY            46.97N 105.94W
08/09/2008  E1.00 INCH       PRAIRIE            MT   TRAINED SPOTTER

&&

BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Wibaux

When
August 10, 1:31 PM MST
Where
Wibaux County, 6 mi W of Carlyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.650, -104.156

Hail, Wibaux

When
August 10, 2:00 PM MST
Where
Wibaux County, 6 mi ESE of Wibaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.947, -104.062

Hail, Valley

When
August 10, 3:00 PM MST
Where
Valley County, 8 mi N of Glentana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.966, -106.250

Hail, Valley

When
August 10, 3:05 PM MST
Where
Valley County, 10 mi S of Opheim
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.705, -106.400

Hail, Richland

When
August 10, 4:10 PM MST
Where
Richland County, 6 mi NE of Savage
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.511, -104.259

Hail, Richland

When
August 10, 4:22 PM MST
Where
Richland County, 2 mi W of Crane
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.570, -104.313

Hail, Richland

When
August 10, 4:25 PM MST
Where
Richland County, Crane
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.570, -104.270

Hail, Richland

When
August 10, 4:44 PM MST
Where
Richland County, 9 mi WSW of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.650, -104.329

Thunderstorm Wind, Daniels

When
August 10, 4:44 PM MST
Where
Daniels County, 4 mi E of Whitetail
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.900, -105.082

Hail, Sheridan

When
August 10, 5:10 PM MST
Where
Sheridan County, 2 mi E of Daleview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.920, -104.876

Thunderstorm Wind, Sheridan

When
August 10, 5:30 PM MST
Where
Sheridan County, 8 mi N of Raymond
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.996, -104.570

Hail, Roosevelt

When
August 10, 6:15 PM MST
Where
Roosevelt County, 20 mi E of Bredette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.500, -104.863

Thunderstorm Wind, Sheridan

When
August 10, 6:37 PM MST
Where
Sheridan County, 12 mi W of Reserve
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.600, -104.713

Hail, Sheridan

When
August 10, 7:30 PM MST
Where
Sheridan County, 4 mi E of Dagmar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.580, -104.112

Hail, Valley

When
August 10, 9:05 PM MST
Where
Valley County, 10 mi W of Opheim
Measured
0.75 in hail
Reported by
Public
Coordinates
48.850, -106.620

Pea to penny size hail fell along with an estimated half inch of rain.

Hail, Valley

When
August 10, 11:40 PM MST to August 11, 12:00 AM MST
Where
Valley County, 1 mi SE of Larslan
Measured
0.75 in hail
Reported by
Public
Coordinates
48.560, -106.234

Pea to penny size hail lasted 20 minutes along with estimated gusts to 60 mph and 2.5 inches of rain. Nearby crops were destroyed and hail drifts up to six inches deep were still noted 10 hours after the storm.

Thunderstorm Wind, Valley

When
August 10, 11:40 PM MST to August 11, 12:00 AM MST
Where
Valley County, 1 mi SE of Larslan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.560, -106.234

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112671, 112669, 112667, 112668, 112664, 112665, 112666, 112655, 112670, 112677, 112674, 112678, 112673, 112675, 112681, 112679, 128652.